Forum

Tizanidine aka Zanaflex

Hi all,

My wonderful physiotherapist and I had a discussion yesterday about my very rigid right leg, and she said that I might consider taking Tizanidine aka Zanaflex. I’m tempted, having failed miserably with Baclofen - it turned me into a 93 year-old zombie who couldn’t work out which tube station to get out at to get home - and, most ludicrous of all, it halved my walking speed. But the list of side-effects with Tizanidine does not tempt me at all as it includes dizziness, drowsiness, weakness, nervousness, depression, vomiting, dry mouth, constipation, diarrhoea, stomach pain, heartburn, increased muscle spasms, back pain, rash and sweating. (I’m not sure how I’d cope with both constipation AND diarrhoea at the same time - that’s a new sort of confusion to experiment with.)

So I thought I’d ask around here: do any of you have experience of this drug? Does it help with spasticity? Does it sedate you? Are there any nasty side-effects? Or is it just a stunning success?

Best wishes all round,

Chris

Hi Chris My husband has issues with spasticity where his legs are like metal rods. Baclofen either stopped or coincided with his being able to walk. He now takes the max dose of tizanidine which has radically relieved this. That said, he does get overcome with fatigue but hard to say if this is side effect or MS. As he is now in a wheelchair some of the other side effects e.g constipation are probably in part to being in a chair. The problem is that you look at the most innocuous drugs and they have to list all if the possible side effects and that is really disconcerting. I can only speak for my husband’s condition but it has improved the spasticity by taking tizanidine. Good luck with what you decide to do. Hope this helped in some way

Hi Chris,

I was on Baclofen for leg spasticity but it gave me muscle weakness. Changed to tizanidine small dose 3x per day. The only side effects I got were dry mouth (carry small bottle of water in handbag now, or dry mouthspray from high street chemist) Also they made me tired at lunch time.

Now I take tiz morning and evening and baclofen at lunch time - seems ok.

Give them a go - my neuro said it’s up to me to try different things out.

Good luck, Jen x

Zanaflex actually worked quite well for me as it did help with the walking, BUT I needed to have a sleep every time I took a zanaflex tablet, even at a very low dose so in the end I was better stiff and awake than less stiff and asleep. Cheryl:-)